Existence of a nontrivial solution for a strongly indefinite periodic Choquard system

  • Shaowei Chen
  • Liqin Xiao


We consider the Choquard system
$$\begin{aligned} \left\{ \begin{array} [c]{ll} -\Delta u+V( x) u+|u|^{p-2}u=\lambda \phi u , &{}\quad \text{ in } \mathbb {R}^{3},\\ -\Delta \phi = u^{2}, &{}\quad \text{ in } \mathbb {R}^{3}. \end{array} \right. \end{aligned}$$
where \(\lambda >0\) is a parameter, \(3<p<6\), \(V\in C( \mathbb {R}^{3}) \) is \(1\)-periodic in \(x_j\) for \(j = 1,2,3\) and 0 is in a spectral gap of the operator \(-\Delta +V\). This system is strongly indefinite, i.e., the operator \(-\Delta +V\) has infinite-dimensional negative and positive spaces and it has a competitive interplay of the nonlinearities \(|u|^{p-2}u\) and \(\lambda \phi u\). Moreover, the functional corresponding to this system does not satisfy the Palais–Smale condition. Using a new infinite-dimensional linking theorem, we prove that, for sufficiently small \(\lambda >0,\) this system has a nontrivial solution.

Mathematics Subject Classification

35J20 35J60 



The authors would like to thank the anonymous referees for their comments and suggestions on the manuscript. Shaowei Chen was supported by Science Foundation of Huaqiao University and Promotion Program for Young and Middle-aged Teacher in Science and Technology Research of Huaqiao University (ZQN-PY119).


  1. 1.
    Ackermann, N.: On a periodic Schrödinger equation with nonlocal superlinear part. Math. Z. 248, 423–443 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alves, C.O., Souto, M.A.S., Soares, S.H.M.: Schrödinger–Poisson equations without Ambrosetti–Rabinowitz condition. J. Math. Anal. Appl. 377, 584–592 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Ambrosetti, A., Ruiz, D.: Multiple bound states for the Schrödinger–Poisson problem. Commun. Contemp. Math. 10, 391–404 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Azzollini, A., Pomponio, A.: Ground state solutions for the nonlinear Schrödinger–Maxwell equations. J. Math. Anal. Appl. 345, 90–108 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bahri, A., Lions, P.-L.: Solutions of superlinear elliptic equations and their Morse indices. Commun. Pure Appl. Math. 45(9), 1205–1215 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Benci, V., Fortunato, D.: An eigenvalue problem for the Schrödinger–Maxwell equations. Topol. Methods Nonlinear Anal. 11, 283–293 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Brezis, H.: Semilinear equations in \(\mathbb{R}^N\) without condition at infinity. Appl. Math. Optim. 12(3), 271–282 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Catto, I., Le Bris, C., Lions, P.-L.: On some periodic Hartree-type models for crystals. Ann. Inst. H. Poincaré Anal. Non Linéaire 19, 143–190 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chen, H., Liu, S.: Standing waves with large frequency for 4-superlinear Schrödinger–Poisson systems. Ann. Mat. Pura Appl. doi: 10.1007/s10231-013-0363-5 (2013) (in press)
  11. 11.
    Chen, S., Wang, C.: Existence of multiple nontrivial solutions for a Schrödinger–Poisson system. J. Math. Anal. Appl. 411(2), 787–793 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chen, S., Wang, C.: An infinite-dimensional linking theorem without upper semi-continuous assumption and its applications. J. Math. Anal. Appl. 420, 1552–1567 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Chen, S., Xiao, L.: Existence of multiple nontrivial solutions for a strongly indefinite Schrödinger–Poisson system. Abstr. Appl. Anal. 2014, 1–8 (2014). Art. ID 240208Google Scholar
  14. 14.
    Cingolani, S., Secchi, S., Squassina, M.: Semi-classical limit for Schrödinger equations with magnetic field and Hartree-type nonlinearities. Proc. R. Soc. Edinb. Sect. A 140(5), 973–1009 (2010)CrossRefzbMATHGoogle Scholar
  15. 15.
    Chen, S.J., Tang, C.L.: High energy solutions for the superlinear Schrödinger–Maxwell equations. Nonlinear Anal. 71, 4927–4934 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Clapp, M., Salazar, D.: Positive and sign changing solutions to a nonlinear Choquard equation. J. Math. Anal. Appl. 407(1), 1–15 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Coclite, G.M.: A multiplicity result for the nonlinear Schrödinger–Maxwell equations. Commun. Appl. Anal. 7, 417–423 (2003)MathSciNetzbMATHGoogle Scholar
  18. 18.
    D’Aprile, T., Mugnai, D.: Solitary waves for nonlinear Klein–Gordon–Maxwell and Schrödinger–Maxwell equations. Proc. R. Soc. Edinb. Sect. A 134, 893–906 (2004)CrossRefzbMATHGoogle Scholar
  19. 19.
    Evans, L.C.: Partial differential equations. In: Graduate Studies in Mathematics, vol. 19. American Mathematical Society, Providence (1998)Google Scholar
  20. 20.
    Gilbarg, D., Trudinger, N.: Elliptic partial differential equations of second order. Reprint of the 1998 edition. In: Classics in Mathematics. Springer, Berlin (2001)Google Scholar
  21. 21.
    Kikuchi, H.: On the existence of a solution for elliptic system related to the Maxwell–Schrödinger equations. Nonlinear Anal. 67, 1445–1456 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Kryszewski, W., Szulkin, A.: Generalized linking theorem with an application to a semilinear Schrödinger equation. Adv. Differ. Equ. 3, 441–472 (1998)zbMATHGoogle Scholar
  23. 23.
    Le Bris, C., Lions, P.-L.: From atoms to crystals: a mathematical journey. Bull. Am. Math. Soc. (N.S.) 42(3), 291–363 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Lieb, E.H.: Existence and uniqueness of the minimizing solution of Choquard’s nonlinear equation. Stud. Appl. Math. 57, 93–105 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Lions, P.-L.: The Choquard equation and related questions. Nonlinear Anal. 4(6), 1063–1072 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Lions, P.-L.: The concentration-compactness principle in the calculus of variations. The locally compact case. I. Ann. Inst. H. Poincaré Anal. Non Linéaire 1(2), 109–145 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ma, L., Zhao, L.: Classification of positive solitary solutions of the nonlinear Choquard equation. Arch. Ration. Mech. Anal. 195, 455–467 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Melgaard, M., Zongo, F.: Multiple solutions of the quasirelativistic Choquard equation. J. Math. Phys. 53(3), 033709 (2012). (p 12)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Menzala, G.P.: On regular solutions of a nonlinear equation of Choquard’s type. Proc. R. Soc. Edinb. Sect. A 86(3–4), 291–301 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Moroz, I.M., Penrose, R., Tod, P.: Spherically-symmetric solutions of the Schröinger–Newton equations. Class. Quantum Gravity 15, 2733–2742 (1998)CrossRefzbMATHGoogle Scholar
  31. 31.
    Moroz, V., Van Schaftingen, J.: Groundstates of nonlinear Choquard equations: existence, qualitative properties and decay asymptotics. J. Funct. Anal. 265(2), 153–184 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Moroz, V., Van Schaftingen, J.: Semi-classical states for the Choquard equation. Calc. Var. Partial Differ. Equ. doi: 10.1007/s00526-014-0709-x (2014) (in press)
  33. 33.
    Mugnai, D.: The Schrödinger–Poisson system with positive potential. Commun. Partial Differ. Equ. 36(7), 1099–1117 (2011)CrossRefzbMATHGoogle Scholar
  34. 34.
    Rabinowitz, P.H.: Minimax methods in critical point theory with applications to differential equations. In: CBMS Regional Conference Series in Mathematics, vol. 65. Conference Board of the Mathematical Sciences, Washington (1986)Google Scholar
  35. 35.
    Reed, M., Simon, B.: Methods of modern mathematical physics. In: Analysis of Operators, vol. IV. Academic Press, New York (1978)Google Scholar
  36. 36.
    Ruiz, D.: The Schrödinger–Poisson equation under the effect of a nonlinear local term. J. Funct. Anal. 237, 655–674 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Willem, M.: Minimax Theorems, Progress in Nonlinear Differential Equations and their Applications, vol. 24. Birkhäuser Boston Inc, Boston (1996)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.School of Mathematical SciencesHuaqiao UniversityQuanzhouChina

Personalised recommendations